1 year 3 weeks ago - 1 year 3 weeks ago#57553by DougG
While BCG reactions are rare, they do happen. Doug reacted and had to stop. He had to see an infectious disease doctor and had to be on antibiotics for weeks as he ran a fever for over 6 weeks. He was not contagious to others and continued to go to work even though he didn't feel that great. As far as your grandchildren go, that is an excellent question for your doctor. Please let us know what the doctor tells you.
Just be mindful of any unexplained fever and contact your doctor if this happens.
Systemic reactions to BCG are "rare", and more importantly, there is a wide range of severity to such systemic reactions.Once the more common "annoying" systemic reactions (such as my reactive arthritis reaction to BCG) are taken into account, the frequency of severe systemic reactions is seen to be tiny.
Below is a link to a current article, "Clinical Spectrum of Complications Induced by Intravesical Immunotherapy of Bacillus Calmette-Guérin for Bladder Cancer". This article could be frightening since it discusses so many possible complications, or it could be reassuring since it notes that so many of the complications are understood and addressable. It is always necessary to be selective in reading medical articles - so many feature fear rather than facts; the link is to a database by the National Institutes of Health.
If family members have risk factors that are of concern, you need to discuss the issue with your personal doctor.
You note that a first BCG treatment was given immediately after TURBT, and that 6 more will follow. Typically BCG is not given untll some weeks following a TURBT, and the full induction course is of 6 total treatments, not 7.
By all means, do have a full discussion of ALL your concerns with the urologist and family doctors about your any family health issues that might be impacted by BCG. Only your doctors will be able to consider the full extent of your specific situation.
Hopefully, the article link will help in describing the risk of complications.
What's with this Bleeding ? 6/2015
DX: HG Papillary & CIS
3 Years and 30 BCG/BCG+Inf
Tis CIS comes back.
BC clear as of 5/17 !
RCC found in my one & only kidney 10/17
Begin Chemo; Cisplatin and Gemzar
8/18 begin Chemo# 3
Begin year 4 with cis
2/19 Chemo #4
9/19 NED again
1/2020 CIS is back...
Systemic reactions are extremely rare, as you said. In the 10+ years I have been monitoring this Forum I do not think that I have heard of any. Your husband will be fine, just as the hundreds of us who have had life-saving BCG treatments. Worrying about something that will not happen is not helpful to yourself or your husband. Please discuss this with his doctors to set your mind at ease.
Diagnosis 2-08 Small papillary TCC; CIS
BCG; BCG maintenance
Vice-President, American Bladder Cancer Society
I am having trouble finding this information and hope the community might be able to help.
It's my understanding that a systemic BCG reaction is a rare but possible complication of BCG treatment. My husband had his first treatment immediately following TURBT, and is soon starting 6 more treatments.
Aside from my concern for him, I am also concerned about implications for our toddler and soon-to-be newborn baby. If my husband does have a systemic BCG reaction, would this infection be contagious to others?